Encephalopathy following melphalan administration

Divyanshu Dubey, Matthew Freeman, Om James Neeley, Gregory Carter

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective:: To describe a rare case of encephalopathy following melphalan administration. Presentation and intervention:: A 59-year-old female with multiple myeloma developed encephalopathy following administration of melphalan. After ruling out other aetiologies, we hypothesized elevated cytokines from systemic inflammatory response to melphalan as the likely aetiology. The TNF-alpha level was found to be significantly elevated. Plasmapharesis was performed which reduced the level of cytokines, and also improved the patient’s neurological status. Conclusion:: Melphalan administration, especially in renally impaired patients, may lead to development of encephalopathy. Based on our case report, we suggest that elevated levels of cytokines could be the underlying mechanism of worsening mental status.

Original languageEnglish (US)
Pages (from-to)45-48
Number of pages4
JournalJournal of Chemotherapy
Volume29
Issue number1
DOIs
StatePublished - Jan 2 2017

Fingerprint

Melphalan
Brain Diseases
Cytokines
Multiple Myeloma
Tumor Necrosis Factor-alpha

Keywords

  • Cytokines
  • Dialysis
  • Encephalopathy
  • Melphalan
  • Multiple myeloma
  • Plasmapharesis
  • Renal failure
  • Tumour necrosis factor-alpha

ASJC Scopus subject areas

  • Medicine(all)
  • Oncology
  • Pharmacology
  • Pharmacology (medical)
  • Infectious Diseases

Cite this

Encephalopathy following melphalan administration. / Dubey, Divyanshu; Freeman, Matthew; Neeley, Om James; Carter, Gregory.

In: Journal of Chemotherapy, Vol. 29, No. 1, 02.01.2017, p. 45-48.

Research output: Contribution to journalArticle

Dubey, Divyanshu ; Freeman, Matthew ; Neeley, Om James ; Carter, Gregory. / Encephalopathy following melphalan administration. In: Journal of Chemotherapy. 2017 ; Vol. 29, No. 1. pp. 45-48.
@article{4f1beed9c3b14c79972d53cba94c25a0,
title = "Encephalopathy following melphalan administration",
abstract = "Objective:: To describe a rare case of encephalopathy following melphalan administration. Presentation and intervention:: A 59-year-old female with multiple myeloma developed encephalopathy following administration of melphalan. After ruling out other aetiologies, we hypothesized elevated cytokines from systemic inflammatory response to melphalan as the likely aetiology. The TNF-alpha level was found to be significantly elevated. Plasmapharesis was performed which reduced the level of cytokines, and also improved the patient’s neurological status. Conclusion:: Melphalan administration, especially in renally impaired patients, may lead to development of encephalopathy. Based on our case report, we suggest that elevated levels of cytokines could be the underlying mechanism of worsening mental status.",
keywords = "Cytokines, Dialysis, Encephalopathy, Melphalan, Multiple myeloma, Plasmapharesis, Renal failure, Tumour necrosis factor-alpha",
author = "Divyanshu Dubey and Matthew Freeman and Neeley, {Om James} and Gregory Carter",
year = "2017",
month = "1",
day = "2",
doi = "10.1179/1973947814Y.0000000231",
language = "English (US)",
volume = "29",
pages = "45--48",
journal = "Journal of Chemotherapy",
issn = "1120-009X",
publisher = "Maney Publishing",
number = "1",

}

TY - JOUR

T1 - Encephalopathy following melphalan administration

AU - Dubey, Divyanshu

AU - Freeman, Matthew

AU - Neeley, Om James

AU - Carter, Gregory

PY - 2017/1/2

Y1 - 2017/1/2

N2 - Objective:: To describe a rare case of encephalopathy following melphalan administration. Presentation and intervention:: A 59-year-old female with multiple myeloma developed encephalopathy following administration of melphalan. After ruling out other aetiologies, we hypothesized elevated cytokines from systemic inflammatory response to melphalan as the likely aetiology. The TNF-alpha level was found to be significantly elevated. Plasmapharesis was performed which reduced the level of cytokines, and also improved the patient’s neurological status. Conclusion:: Melphalan administration, especially in renally impaired patients, may lead to development of encephalopathy. Based on our case report, we suggest that elevated levels of cytokines could be the underlying mechanism of worsening mental status.

AB - Objective:: To describe a rare case of encephalopathy following melphalan administration. Presentation and intervention:: A 59-year-old female with multiple myeloma developed encephalopathy following administration of melphalan. After ruling out other aetiologies, we hypothesized elevated cytokines from systemic inflammatory response to melphalan as the likely aetiology. The TNF-alpha level was found to be significantly elevated. Plasmapharesis was performed which reduced the level of cytokines, and also improved the patient’s neurological status. Conclusion:: Melphalan administration, especially in renally impaired patients, may lead to development of encephalopathy. Based on our case report, we suggest that elevated levels of cytokines could be the underlying mechanism of worsening mental status.

KW - Cytokines

KW - Dialysis

KW - Encephalopathy

KW - Melphalan

KW - Multiple myeloma

KW - Plasmapharesis

KW - Renal failure

KW - Tumour necrosis factor-alpha

UR - http://www.scopus.com/inward/record.url?scp=84978522732&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84978522732&partnerID=8YFLogxK

U2 - 10.1179/1973947814Y.0000000231

DO - 10.1179/1973947814Y.0000000231

M3 - Article

VL - 29

SP - 45

EP - 48

JO - Journal of Chemotherapy

JF - Journal of Chemotherapy

SN - 1120-009X

IS - 1

ER -